Alert archive / Iowa / Flash Flood Warnings in 2015
Flash Flood Warning 15, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Jul 6, 2015, 7:57 AM CDT for Marshall County, Story County, Iowa. It was in force for 6 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2015, 7:57 AM CDT (12:57 UTC)
- Expired
- Jul 6, 2015, 2:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Marshall County, IA, Story County, IA
The radar
The Des Moines radar (KDMX), 46 km from the middle of the area, began a volume at 12:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 8:04 AM CDT | HEAVY RAIN 3.5 | 2 Nw Maxwell, IA | TRAINED SPOTTER REPORTED 3.5 INCHES OF RAIN IN PAST 24 HOURS |
| Jul 6, 8:35 AM CDT | FLASH FLOOD | Colo, IA | REPORTS OF WATER OVER ROADWAYS IN THE CITY OF COLO. AREAS THAT HAVEN'T HAD WATER OVER THEM BEFORE. UNKNOWN DEPTH. |
| Jul 6, 9:25 AM CDT | HEAVY RAIN 4.2 | State Center, IA | MARSHALL COUNTY EMERGENCY MANAGER MEASURED 4.20 INCHES OF RAINFALL |
| Jul 6, 1:15 PM CDT | HEAVY RAIN 6.4 | State Center, IA | UPDATED 24-HR RAINFALL AMOUNT OF ABOUT 6.4 INCHES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 1.0 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 200 J/kg
- Mixed-layer CIN
- -150 J/kg
- Mixed-layer LCL
- 1201 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -74 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
453
WGUS53 KDMX 061257
FFWDMX
IAC127-169-061900-
/O.NEW.KDMX.FF.W.0015.150706T1257Z-150706T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
757 AM CDT MON JUL 6 2015
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WESTERN MARSHALL COUNTY IN CENTRAL IOWA...
SOUTHEASTERN STORY COUNTY IN CENTRAL IOWA...
* UNTIL 200 PM CDT MONDAY
* AT 756 AM CDT...EMERGENCY MANAGEMENT REPORTED WATER ACROSS THE
HIGHWAY 65 AND LINCOLN HIGHWAY NEAR COLO. THUNDERSTORMS PRODUCING
HEAVY RAIN CONTINUE ACROSS THE WARNED AREA. UP TO TWO INCHES OF
RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN
SHORTLY. ANOTHER INCH OF RAIN IS POSSIBLE THROUGH 9 AM CDT.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
NEVADA...HUXLEY...SLATER...STATE CENTER...MAXWELL...COLO...
CAMBRIDGE...ZEARING...COLLINS...RHODES...CLEMONS AND ST. ANTHONY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
&&
LAT...LON 4186 9319 4186 9369 4208 9348 4221 9324
4221 9309
$$
BEERENDS2 follow-up statements
902
WGUS73 KDMX 061351
FFSDMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
851 AM CDT MON JUL 6 2015
IAC127-169-061900-
/O.CON.KDMX.FF.W.0015.000000T0000Z-150706T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARSHALL IA-STORY IA-
851 AM CDT MON JUL 6 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 PM CDT MONDAY
FOR WESTERN MARSHALL AND SOUTHEASTERN STORY COUNTIES...
AT 846 AM CDT...EMERGENCY MANAGEMENT REPORTED FLASH FLOODING IN
COLO. UP TO THREE INCHES OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING
IS ALREADY OCCURRING.
ADDITIONAL RAINFALL IS MINIMAL IN THE NEXT FEW HOURS...THEREFORE THE
HIGHEST THREAT OF FLASH FLOODING WILL OCCUR OVER THE NEXT HOUR OR
TWO WITH CONDITIONS LIKELY IMPROVING BY MIDDAY.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
NEVADA...STATE CENTER...MAXWELL...COLO...
CAMBRIDGE...ZEARING...COLLINS...RHODES...CLEMONS AND ST. ANTHONY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 4186 9319 4186 9369 4208 9348 4221 9324
4221 9309
$$
COGIL397
WGUS73 KDMX 061609
FFSDMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1109 AM CDT MON JUL 6 2015
IAC127-169-061618-
/O.CAN.KDMX.FF.W.0015.000000T0000Z-150706T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARSHALL IA-STORY IA-
1109 AM CDT MON JUL 6 2015
...THE FLASH FLOOD WARNING FOR WESTERN MARSHALL AND SOUTHEASTERN
STORY COUNTIES IS CANCELLED...
HEAVY RAIN AND FLASH FLOODING HAS ENDED ACROSS THE WARNED AREA.
WITH FLOOD WATERS HAVE RECEDING...THEY NO LONGER EXPECTED TO POSE A
THREAT TO LIFE OR PROPERTY.
HOWEVER...THUNDERSTORMS WILL BE POSSIBLE INTO THE AFTERNOON...
THEREFORE BE ALERT FOR ADDITIONAL HEAVY RAINFALL AND POSSIBLE
RENEWED FLOODING.
LAT...LON 4186 9319 4186 9369 4208 9348 4221 9324
4221 9309
$$
COGILWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 6:27 AM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, Jul 6, 6:27 AM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 627 AM CDT MON JUL 6 2015 .UPDATE... ISSUED AT 627 AM CDT MON JUL 6 2015 NEW DEVELOPMENT OVER THE LAST HALF HOUR TO HOUR HAS SET UP IN MORE OF A WEST TO EAST FASHION WITH SLOWER STORM MOTIONS ACROSS MUCH OF CENTRAL IOWA. EXPECT THIS ACTIVITY TO CONTINUE FOR THE NEXT FEW HOURS...AND GIVEN THE EFFICIENT RAIN PRODUCTION AND SLOWER STORM POSSIBILITY OF TRAINING/BACKBUILDING COULD HAVE SOME POTENTIAL FOR HEAVY RAIN AND FLASH FLOODING ACROSS PORTIONS OF CENTRAL IOWA THIS MORNING. HAVE ALSO INCREASED POPS FOR THE NEXT FEW HOURS...WITH INSTABILITY EXPECTED TO DECREASE TOWARD MID MORNING AND STORM COVERAGE/INTENSITY EXPECTED TO DIMINISH BEFORE ADDITIONAL DEVELOPMENT THIS AFTERNOON. && .SHORT TERM /TODAY/... ISSUED AT 259 AM CDT MON JUL 6 2015 AREA OF LOW PRESSURE CENTERED OVER NORTHWEST IA/SW MN WITH AN ASSOCIATED COLD FRONT STRETCHING BACK TO THE SSW. STORMS CONTINUE TO DEVELOP ALONG AND AHEAD OF THE FRONT...WITH ACTIVITY EXPECTED TO CONTINUE THROUGH THE EARLY MORNING HOURS. ACTIVITY HAS DIMINISHED IN INTENSITY AND CURRENTLY NOT EXPECTING SEVERE STORMS IN THE NEAR TERM. ACTIVITY SHOULD LINGER INTO THE MORNING HOURS WITH THE FRONTAL BOUNDARY SLOWLY SINKING ACROSS THE CWA TODAY. ADDITIONAL REDEVELOPMENT EXPECTED BY THIS AFTERNOON IN VICINITY OF THE FRONT. SOME LINGERING POST-FRONTAL RAIN/STORMS POSSIBLE MUCH OF THE DAY ACROSS THE NORTH/WEST. WITH THE EXTENSIVE CLOUD SHIELD ALSO ANTICIPATED...HAVE LOWERED HIGHS A BIT. OTHERWISE MAIN CHANCE FOR SEVERE STORMS WILL BE WITH THE ADDITIONAL REDEVELOPMENT ALONG THE FRONT TOWARD THIS AFTERNOON. HEAVY RAIN ALSO A POSSIBILITY WITH VERY HIGH PWATS. CURRENT SPC MESO DATA SUGGESTING PWATS NEAR 2.0 INCHES NEAR THE FRONT...WITH THE SOUNDINGS INDICATING SIMILAR VALUES ACROSS THE CWA LATER TODAY. THIS SHOULD LEAD TO EFFICIENT RAINFALL PRODUCTION COUPLED WITH HIGHER FZLVLS. HOWEVER DO EXPECT STORM MOTIONS TO BE PROGRESSIVE ENOUGH AND NOT TRAINING...THAT ANY HEAVY RAINFALL WILL BE BRIEF. THIS COUPLED WITH THE PAST WEEK OF DRIER WEATHER...AND NEARLY MATURE CROPS SHOULD MINIMIZE THE FLASH FLOOD THREAT. .LONG TERM /TONIGHT THROUGH SATURDAY/... ISSUED AT 259 AM CDT MON JUL 6 2015 SURFACE COLD FRONT IS EXPECTED TO BISECT IOWA EARLY THIS EVENING FROM NORTHEAST IOWA TO SOUTHWEST IOWA. NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR NEAR THE FRONT. PRECIPITABLE WATER VALUES FAVOR A CONTINUED RISK FOR HEAVY RAIN ESPECIALLY NEAR STRONGER THUNDERSTORM UPDRAFTS. MODELS PROG 0-3KM BULK SHEAR NEAR 35 KNOTS BRINGING A MARGINAL RISK FOR DAMAGING WINDS WITH MU CAPE AND LAPSE RATES ALSO SUPPORTING A MARGINAL RISK FOR LARGE HAIL. THE FRONT WILL PROGRESS SOUTHEAST THROUGH THE STATE OVERNIGHT AND EXIT EARLY TUESDAY MORNING. SURFACE HIGH PRESSURE WILL BUILD OVER THE MIDWEST TUESDAY BRINGING THE RETURN OF A COOLER AND DRIER AIRMASS. SURFACE HIGH PRESSURE BUILDS EAST WEDNESDAY BRINGING SOUTHERLY RETURN FLOW TO IOWA. FORECAST MODELS HAVE TRENDED FURTHER SOUTH WITH A SHORTWAVE MOVING OVER CENTRAL PLAINS WEDNESDAY. THUS HAVE REFINED PRECIPITATION CHANCES FURTHER SOUTH ACROSS IOWA. LATE IN THE WEEK MODELS CONTINUE TO SHOW SIGNS OF UPPER RIDGE BUILDING ACROSS THE PLAINS WITH A LEESIDE TROUGH IN THE NORTHERN PLAINS. THIS PATTERN FAVORS A WARMING TREND WITH INCREASED HUMIDITY AND OCCASIONAL CHANCES FOR THUNDERSTORMS WITH SHORTWAVES ROTATING UP AND OVER THE RIDGE. && .AVIATION...06/12Z ISSUED AT 627 AM CDT MON JUL 6 2015 FAIRLY ACTIVE TODAY WITH AREAS OF THUNDERSTORMS ACROSS MUCH OF CENTRAL IOWA THROUGH THE DAY...AS A COLD FRONT PUSHES THROUGH THE STATE. SOUTHERLY WINDS WILL SHIFT AROUND TO THE NORTHWEST TO NORTH BEHIND THE FRONT. SOME LINGERING SHOWERS EXPECTED BEHIND THE THUNDERSTORM ACTIVITY BEHIND THE FRONT...WITH PRECIPITATION ENDING FROM NORTHWEST TO SOUTHEAST BY LATE AFTERNOON/THIS EVENING. MAY SEE MVFR CIGS AND IFR/MVFR VSBYS WITH THE RAINFALL. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...BEERENDS SHORT TERM...BEERENDS LONG TERM...ANGLE AVIATION...BEERENDS
Hazardous weather outlook, Jul 6, 3:56 AM CDT, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 356 AM CDT MON JUL 6 2015 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-070900- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 356 AM CDT MON JUL 6 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT WIDESPREAD THUNDERSTORMS WILL OCCUR TODAY AND TONIGHT. STRONGER THUNDERSTORMS WILL PRODUCE MODERATE TO HEAVY RAIN WITH LOCALIZED FLASH FLOODING POSSIBLE. A FEW STRONG TO SEVERE STORMS MAY OCCUR WITH DAMAGING WIND AND LARGE HAIL THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.
In the hours before
Special weather statement, Jul 6, 1:59 AM CDT, 5 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
159 AM CDT MON JUL 6 2015
IAZ044-060730-
CRAWFORD IA-
159 AM CDT MON JUL 6 2015
...NICKEL HAIL POSSIBLE WITH GUSTY WINDS...
AT 158 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHEAST OF UTE...OR 12 MILES NORTHWEST OF DENISON...MOVING
NORTHEAST AT 35 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SCHLESWIG...CHARTER OAK...KIRON AND RICKETTS.
LAT...LON 4217 9567 4221 9557 4221 9530 4215 9526
4214 9528 4200 9560 4210 9567
TIME...MOT...LOC 0658Z 235DEG 29KT 4213 9555
BEERENDSSpecial weather statement, Jul 6, 6:57 AM CDT, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 657 AM CDT MON JUL 6 2015 IAZ059-060-061400- DALLAS-POLK- INCLUDING THE CITIES OF...PERRY...WAUKEE...ADEL...DES MOINES 657 AM CDT MON JUL 6 2015 ...HEAVY RAINFALL AND LOCALIZED URBAN FLOODING POSSIBLE... A LINE OF THUNDERSTORMS WILL MOVE THROUGH THE DES MOINES METRO AREA THROUGH 9 AM CDT. HEAVY RAINFALL IS POSSIBLE WITH AN INCH OR TWO PER HOUR RAINFALL RATES POSSIBLE. A QUICK HALF INCH TO INCH HAS ALREADY FALLEN IN MUCH OF THE AREA OVER THE PAST TWO HOURS WITH AN ADDITIONAL HALF INCH TO ONE INCH OF RAINFALL POSSIBLE THROUGH 9 AM CDT. LOCALIZED PONDING OF WATER ON ROADWAYS AND IN LOW AREAS COULD CAUSE TRAVEL DIFFICULTIES EARLY THIS MORNING. MJB
Local storm report, Jul 6, 7:30 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
730 AM CDT MON JUL 6 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 AM FLASH FLOOD 3 E DALLAS CENTER 41.69N 93.93W
07/06/2015 DALLAS IA LAW ENFORCEMENT
WATER OF UNKNOWN DEPTH ACROSS HWY 44 IN TWO
SPOTS 3 MILES EAST OF DALLAS CENTER.
&&
MJBLocal storm report, Jul 6, 7:43 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
743 AM CDT MON JUL 6 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 2 SSE ALTOONA 41.63N 93.47W
07/06/2015 M1.60 INCH POLK IA COCORAHS
COCORAHS REPORT OF 1.60 INCHES OF RAIN
0700 AM HEAVY RAIN 1 WSW WAUKEE 41.60N 93.88W
07/06/2015 M2.08 INCH DALLAS IA COCORAHS
COCORAHS REPORT OF 2.08 INCHES OF RAIN
0700 AM HEAVY RAIN 1 W WAUKEE 41.61N 93.87W
07/06/2015 M2.20 INCH DALLAS IA COCORAHS
COCORAHS REPORT OF 2.20 INCHES OF RAIN
0700 AM HEAVY RAIN 2 NW MARSHALLTOWN 42.05N 92.94W
07/06/2015 M2.60 INCH MARSHALL IA COCORAHS
COCORAHS REPORT OF 2.60 INCHES OF RAIN
0730 AM HEAVY RAIN 3 S POLK CITY 41.74N 93.72W
07/06/2015 M2.01 INCH POLK IA NWS EMPLOYEE
0734 AM HEAVY RAIN 4 E ALBION 42.11N 92.92W
07/06/2015 M2.11 INCH MARSHALL IA ASOS
TOTAL SINCE MIDNIGHT
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, Jul 6, 7:55 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
755 AM CDT MON JUL 6 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 2 NNW MARSHALLTOWN 42.06N 92.92W
07/06/2015 M2.40 INCH MARSHALL IA PUBLIC
CO-OP OBSERVER REPORTED 2.40 INCHES OF RAIN
IN PAST 24 HOURS
0700 AM HEAVY RAIN 2 W JOHNSTON 41.69N 93.73W
07/06/2015 M2.30 INCH POLK IA CO-OP OBSERVER
CO-OP OBSERVER REPORTED 2.30 INCHES OF RAIN
IN PAST 24 HOURS
0749 AM HEAVY RAIN 2 NNW GRIMES 41.69N 93.80W
07/06/2015 M1.80 INCH POLK IA TRAINED SPOTTER
TRAINED SPOTTER MEASURED 1.8 INCHES OF RAIN
SO FAR TODAY. MOST OF THE RAIN CAME IN PAST
2 HOURS
0700 AM HEAVY RAIN GILMAN 41.88N 92.78W
07/06/2015 M2.75 INCH MARSHALL IA CO-OP OBSERVER
CO-OP OBSERVER REPORTED 2.75 INCHES OF RAIN
IN PAST 24 HOURS
0700 AM HEAVY RAIN DENISON 42.02N 95.35W
07/06/2015 M2.82 INCH CRAWFORD IA CO-OP OBSERVER
CO-OP OBSERVER REPORTED 2.82 INCHES OF RAIN
IN PAST 24 HOURS
&&
NWS DES MOINES IA
IRIS SYSTEMThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 1:59 AM CDT | Special Weather Statement | DMX | Crawford | 31 min |
| Jul 6, 7:19 AM CDT | Flash Flood Warning | DMX | Jasper, Marshall | 6 hr |
Nearby
Flash Flood Warnings in Iowa, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.